Irwig said he has seen men "who have actually been suicidal; some who have lost their jobs" because of psychological and physiological fallout after using the medication. "I had one guy in his early 20s fly all the way from Australia, who is that desperate," he said.
Irwig said there was "strong evidence" that finasteride interferes with hormones in the brain, called neurosteroids, which in turn alter levels of important chemicals called neurotransmitters that affect mood and thinking, among other critical functions.
Irwig said he was surprised at the dearth of published material, given that finasteride has been around for 10 years and "there have been guys who have had persistent side effects for 5 and 10 years already."
Although reversible effects have been well-known, he attributed the scant knowledge about persistent effects to their relative absence in medical literature until now. "A guy will go to a doctor and will say, 'I think this medicine has caused ED [erectile dysfunction] that hasn't gone away," he said.
But because the doctor hasn't been exposed to such cases, he or she will tell the patient it's supposed to go away and refer the patient to a psychiatrist.
"This will finally give evidence that this exists and will make this legitimate and doctors won't blow these patients off," Irwig said. "And now, most importantly in terms of prevention, we can have an informed discussion; men contemplating using this medicine and doctors prescribing it."